Recently, two different families asked me about whether it was safe for their child with tics to take medication for ADHD. Short answer: yes, it’s safe.
Here’s the long answer.
ADHD is very common in children with tics—nearly half of children with Tourette syndrome (TS) have ADHD. So the question comes up often.
First I should point out that there are several treatments for ADHD that no one worries about in terms of their effect on tics. Examples are clonidine, guanfacine, desipramine and atomoxetine. They have their own side effects to consider, but they don’t worsen tics. Behavior therapy for ADHD is also effective and safe.
The concern has traditionally been about stimulants. Stimulants are medicines related to amphetamine or methylphenidate. There are numerous brand names, but two of the oldest are Dexedrine® and Ritalin®. At this time, stimulants are the most effective known treatments for ADHD.
About 30 years ago, doctors wrote about several cases in which a child being treated with a stimulant for ADHD developed tics. Because of these case reports, the FDA put a warning on the product labeling for all stimulants that says that these medications may worsen tics. But since then, it has become crystal clear that that warning is just wrong.1 The evidence is strongest for methylphenidate. Let me describe two studies that provide some of the best evidence.
In one study, children with ADHD were treated for a whole year with either methylphenidate or a placebo.2 No one knew who was taking which except for the research pharmacy, which kept that information secret until the study ended. Children with severe tics at baseline were excluded, but mild to moderate tics were present in 30% of the 91 children who enrolled. During the year of follow-up, “clinically significant tics for the first time (i.e., moderate or worse)” developed in 23.6% of children who took the active drug … but also in 22.2% of children who were on placebo! And tics improved with treatment in two thirds of the children with a previous history of tics.
Another large study enrolled 136 children with both Tourette syndrome and ADHD, with the goal of determining which was the most effective and safest treatment for ADHD in children with TS, methylphenidate, clonidine, both, or neither.3 The children were treated for 16 weeks, and again no one knew until all the results were in which of these medications a given child was taking. The not surprising result from this study was that ADHD symptoms improved with either drug, more so with methylphenidate. The surprising result was that tics also improved more with either drug. Some children’s tics got worse during the study, but the chance of tics getting worse was identical in children taking methylphenidate (33%) and in those taking placebo (33%). Note that in ordinary clinical care, if you were one of the children whose tics got worse on methylphenidate, you would blame the drug. Only the double-blind, placebo-controlled design allowed us to realize that it wasn’t the drug at all—that child’s tics were going to get worse anyway. These research studies are essential!
In another large ADHD study—this one observational rather than controlled—new onset of tic disorder was actually less common in children treated with stimulants, and tics remitted earlier in children who took stimulants.4
There is other evidence, too, but it all fits this same pattern. While it’s possible that methylphenidate may truly worsen tics in a child here or there, on average it is much more likely to improve tics, and worsening with the drug is most likely to be coincidental.
The amphetamine class of drugs has not been tested as carefully as to whether it helps or worsens tics, and in fact there is some evidence that children with tics tolerate methylphenidate better than amphetamine.5
Now on the other hand, having tics doesn’t protect you from other possible side effects of stimulants. The best known is appetite suppression, but others can occur, too. Some of these can be addressed by changing the dose or timing. In general, though, the stimulants are relatively safe medications—safer than nicotine or Tylenol®, for example.
I’m a parent and a physician, and I get it, you never want to do the wrong thing for a child. But going without treatment for ADHD can also be the wrong thing: ADHD can interfere with school, but also with sports or friendships. And there are other consequences, too. After a child hears “you’re scatter-brained” (or worse) for the hundredth time, he may start to believe it’s all his fault, and no one needs that extra burden.
So if the main concern with starting stimulants is that you heard they may worsen tics, you can stop worrying.
1. Kurlan R: Methylphenidate to treat ADHD is not contraindicated in
children with tics. Movement Disorders 17:5–6, 2002. DOI: 10.1002/mds.10094
2. Law SF, Schachar RJ: Do typical clinical doses of methylphenidate cause tics in children treated for Attention-Deficit Hyperactivity Disorder? Journal of the American Academy of Child and Adolescent Psychiatry 38:944–951, 1999. DOI: 10.1097/00004583-199908000-00009
3. Tourette’s Syndrome Study Group: Treatment of ADHD in children with tics: a randomized controlled trial. Neurology 58:527–536, 2002. DOI: 10.1212/WNL.58.4.527
4. Spencer T, Biederman M, Coffey B, Geller D, Wilens T, Faraone S. The 4-year
course of tic disorders in boys with attention-deficit/hyperactivity disorder.
Arch Gen Psychiatry. 1999 Sep;56(9):842–847. PubMed PMID: 12884890. DOI: 10.1001/archpsyc.56.9.842
5. Castellanos FX, Giedd JN, Elia J, Marsh W, Ritchie GF, Hamburger SD, Rapoport JL. Controlled stimulant treatment of ADHD and comorbid Tourette’s syndrome: effects of stimulant and dose. Journal of the American Academy of Child and Adolescent Psychiatry 36:589–596, 1997. DOI: 10.1097/00004583-199705000-00008
Edited 2018-09-28 to add Spencer et al 1999 study.